Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Local properties of secant varieties in symmetric products. I


Authors: Mark E. Huibregtse and Trygve Johnsen
Journal: Trans. Amer. Math. Soc. 313 (1989), 187-204
MSC: Primary 14H45; Secondary 14B12, 14M15, 14N10
DOI: https://doi.org/10.1090/S0002-9947-1989-0929672-X
MathSciNet review: 929672
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ L$ be a line bundle on an abstract nonsingular curve $ C$, let $ V \subset {H^0}(C,L)$ be a linear system, and denote by $ {C^{(d)}}$ the symmetric product of $ d$ copies of $ C$. There exists a canonically defined $ {C^{(d)}}$-bundle map:

$\displaystyle \sigma :V \otimes {\mathcal{O}_{{C^{(d)}}}} \to {E_L},$

where $ {E_L}$ is a bundle of rank $ d$ obtained from $ L$ by a so-called symmetrization process. The various degenerary loci of $ \sigma $ can be considered as subsecant schemes of $ {C^{(d)}}$. Our main result, Theorem 4.2, is given in $ \S4$, where we obtain a local matrix description of $ \sigma $ valid (also) at points on the diagonal in $ {C^{(d)}}$, and thereby we can determine the completions of the local rings of the secant schemes at arbitrary points. In $ \S5$ we handle the special case of giving a local scheme structure to the zero set of $ \sigma $.

References [Enhancements On Off] (What's this?)

  • [A-C-G-H] E. Arbarello, M. Cornalba, P. A. Griffiths, and J. Harris, Geometry of algebraic curves. Vol. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 267, Springer-Verlag, New York, 1985. MR 770932
  • [F] William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620
  • [G-P] Laurent Gruson and Christian Peskine, Courbes de l’espace projectif: variétés de sécantes, Enumerative geometry and classical algebraic geometry (Nice, 1981), Progr. Math., vol. 24, Birkhäuser, Boston, Mass., 1982, pp. 1–31 (French). MR 685761
  • [L] Olav Arnfinn Laudal, Formal moduli of algebraic structures, Lecture Notes in Mathematics, vol. 754, Springer, Berlin, 1979. MR 551624
  • [L1] Dan Laksov, Weierstrass points on curves, Young tableaux and Schur functors in algebra and geometry (Toruń, 1980), Astérisque, vol. 87, Soc. Math. France, Paris, 1981, pp. 221–247. MR 646822
  • [L2] Dan Laksov, Wronskians and Plücker formulas for linear systems on curves, Ann. Sci. École Norm. Sup. (4) 17 (1984), no. 1, 45–66. MR 744067
  • [LB] Patrick Le Barz, Formules multisécantes pour les courbes gauches quelconques, Enumerative geometry and classical algebraic geometry (Nice, 1981), Progr. Math., vol. 24, Birkhäuser, Boston, Mass., 1982, pp. 165–197 (French). MR 685769
  • [Ma] Arthur Mattuck, Secant bundles on symmetric products, Amer. J. Math. 87 (1965), 779–797. MR 0199196, https://doi.org/10.2307/2373245
  • [Ma-Ma] A. Mattuck and A. Mayer, The Riemann-Roch theorem for algebraic curves, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 223–237. MR 0162798
  • [WL] T. Wentzel-Larsen, Deformation theory of trisecant varieties, Preprint No. 1, Univ. of Oslo, 1985.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14H45, 14B12, 14M15, 14N10

Retrieve articles in all journals with MSC: 14H45, 14B12, 14M15, 14N10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0929672-X
Keywords: Secant varieties of curves, local geometry
Article copyright: © Copyright 1989 American Mathematical Society